News 12 at 6 o'clock, May 12, 2008
A very dangerous drug is making its way into the halls of your child's school, and it's not one of the usual suspects.
As a parent, you've probably heard lots about marijuana, and you've been warned about kids and cocaine.
There are even ads on television, reminding you to hide your prescription pills, but chances are this is the first time anyone has mentioned methadone.
"It's a synthetic opiate, and a powerful one, " says Tim Robinson, the clinical director at Bradford Health Services in Augusta.
He knows first hand that methadone is in local schools because he "interviewed a young man the other day, and he was abusing it."
The same pill that helps get a heroin addict or a morphine addict sober is getting kids high.
Methadone sounds a lot like meth, a drug that's getting quite a bit of attention lately, but the two are very different. Essentially, they are opposites. Meth makes users stay up for days, and they are very hyper. When you abuse methadone, you pass out.
Most parents would just let their child sleep and deal with it in the morning, but Robinson says "letting them sleep it off is the worst thing you can do. They go to sleep, and they just don't wake up."
You need to get to an emergency room if you notice these signs.
Your teen talks very slowly and seems to need a minute or two to figure out what they're going to say.
They have poor coordination.
They act overly tired.
They act drunk, but there's no sign or smell of alcohol.
Again, it might be too late if they fall asleep.
"Methadone is a very targeted medication for a specific population, so what's kinda disturbing, that something like that, can be so readily available," Robinson says, but here's something that's even more scary with this.
Kids are mixing methadone with other things.
For example, Robinson warned one of his student patients not to take this with Valium or any other drugs.
They kid told him, "oh, I know. My friend did that and told me what happened."